Texas, 2005

Winter Storm in Texas, December 7 to 8, 2005

December 7 to 8, 2005 · NWS EWX · 2 events in 2 counties and zones

A very strong cold front moved rapidly through the Texas Hill Country on the morning of December 7, moving east of the IH-35 corridor by early afternoon. Temperatures fell quickly behind the front, bringing sub-freezing conditions to Caldwell and Lee Counties by the late afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A very strong cold front moved rapidly through the Texas Hill Country on the morning of December 7, moving east of the IH-35 corridor by early afternoon. Temperatures fell quickly behind the front, bringing sub-freezing conditions to Caldwell and Lee Counties by the late afternoon. By early that evening, a combination of light freezing rain and freezing drizzle began to fall. Later that evening, as temperatures fell into the upper 20s, most exposed areas on bridges and overpasses began to coat with a sheet of ice. By midnight, less-traveled county roads and highways were accumulating ice. Strong, gusty winds continued through the early morning across the area, with the freezing precipitation ending near sunrise on the morning of December 8. Problems were reported on nearly all bridges and exposed roads, with most of the less-traveled county roads and streets also frozen with ice. Dozens of traffic accidents were reported late Wednesday evening and Thursday morning. Some area businesses and government offices were closed on Thursday and some schools delayed their openings Thursday morning. Other events, including a school Christmas Concert in Lexington were cancelled for Thursday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 7, 8:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 7, 8:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
816 PM CST WED DEC 7 2005

.UPDATE...
UPGRADED THE FREEZING RAIN ADVISORY IN OUR NORTHEAST COUNTIES TO A
WINTER STORM WARNING...AND EXPANDED THE FREEZING RAIN ADVISORY
FURTHER SOUTH TO INCLUDE THE SAN ANTONIO METRO AREA. THE FREEZING
RAIN ADVISORY WILL STILL EXPIRE AT MIDNIGHT...BUT THE WSW GOES
THROUGH 8 AM. CURRENTLY KEEPING A WATCHFUL EYE ON CONDITIONS JUST
SOUTH OF A BLANCO TO GONZALES LINE. AT THIS TIME IT SEEMS A
FREEZING RAIN ADVISORY IS ALL WHICH IS NECESSARY DUE TO THE DRIER
AIR MOVING IN FROM THE WEST PUSHING THE PRECIP FURTHER EAST.

SEVERAL REPORTS OF ROLL-OVERS...MAJOR ACCIDENTS...AND ICED
BRIDGES AND SLICK ROADWAYS ARE POURING IN FROM ACROSS SOUTH
CENTRAL TEXAS. WE CAN ONLY HOPE PEOPLE WILL HEED THE CAUTION AND
STAY INDOORS. ICY AND DANGEROUS CONDITIONS WILL CONTINUE THROUGH
MID-MORNING TOMORROW ACROSS THE EASTERN HALF OF THE CWA AS
TEMPERATURES WILL REMAIN BELOW FREEZING OVERNIGHT.

LOWERED OVERNIGHT MINIMUMS A FEW DEGREES OVER THE NORTHERN HALF OF
THE CWA TO REFLECT MORE EVAPORATIVE COOLING THAN PREVIOUSLY
EXPECTED. OTHERWISE...PREVIOUS FORECAST IS ON TRACK AND NO OTHER
ADJUSTMENTS WILL BE MADE AT THIS TIME.

&&

.PREV DISCUSSION... (ISSUED 319 PM CST WED DEC 7 2005)

DISCUSSION...
FREEZING RAIN ADVISORY CONTINUES THROUGH MIDNIGHT FOR SOME OF OUR
NORTHEAST COUNTIES...WITH THE FREEZE LINE CURRENTLY ORIENTED FROM
NORTHERN LEE COUNTY...WEST THROUGH TRAVIS COUNTY AND THE HILL
COUNTRY TO NEAR LAKE AMISTAD. FREEZING TEMPERATURES SHOULD MOVE
OUT OF THE HILL COUNTRY AND ACROSS THE SAN ANTONIO METRO AREA
BETWEEN 6 AND 9 PM. ABOUT THAT SAME TIME...WE EXPECT RAIN TO MOVE
OFF TO THE EAST...SO FREEZING RAIN CHANCES FOR BEXAR COUNTY ARE
SLIM. EVEN IF FREEZING RAIN OCCURS ACROSS THE SAN ANTONIO METRO
AREA...NO ICE ACCUMULATION IS EXPECTED. ONE ROGUE THUNDERSTORMS IS
MOVING EAST ACROSS DEWITT COUNTY...ENHANCED ALONG THE LEADING EDGE
OF THE FRONT. MOISTURE SUFFICIENT TO SUSTAIN CONVECTION LIKE THAT
WILL BE MOVING OFF TO THE EAST BETWEEN NOW AND 6PM.

VERY COLD TEMPERATURES ARE EXPECTED TONIGHT AND AGAIN THURSDAY
NIGHT. THE LATEST GFS MOS APPEARS TOO WARM WITH THOSE MIN
TEMPS...WITH THE NAM(ETA) MOS MUCH MORE REPRESENTATIVE OF THE
AIRMASS ADVECTING SOUTH ACROSS OUR AREA. AREAS THAT ARE ALREADY
BELOW FREEZING ACROSS OUR CWFA WONT GO BACK ABOVE FREEZING UNTIL
BETWEEN 11 AM AND NOON THURSDAY...MAKING FOR 18 TO 22 HOURS OF
BELOW FREEZING TEMPERATURES...SOMETHING THAT DOESNT HAPPEN TOO
OFTEN AROUND HERE.

TEMPERATURES WILL BEGIN A WARMING TREND LATER FRIDAY...BUT TWO
MORE COLD FRONTS ARE FORECAST TO BLOW THROUGH IN THE NEXT 7 DAYS.
THE NEXT ONE WILL PUSH THROUGH SATURDAY NIGHT...AS DEPICTED BY
BOTH THE LATEST GFS AND ECMWF SOLUTIONS. THIS AIRMASS WILL NOT BE
ARCTIC IN ORIGIN AND TEMPERATURES BEHIND IT WILL BE WITHIN 5
DEGREES OF NORMAL. ANOTHER FRONT IS FORECAST TO PUSH THROUGH
MONDAY NIGHT. THE NEXT SHOT AT PRECIP WILL COME AFTER THE FRONT
LATE NEXT TUESDAY...WHEN AN UPPER LEVEL TROUGH IS FORECAST TO
APPROACH FROM THE WEST CAUSING ISENTROPIC LIFT OVER THE SURFACE
AIRMASS. WILL KEEP POPS AT SLIGHT CHANCE FOR NOW DUE TO SOME RUN-
TO-RUN INCONSISTENCIES SEEN IN THE MEDIUM RANGE MODEL SOLUTIONS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 8 AM THURSDAY FOR THE FOLLOWING
COUNTIES: BASTROP... BURNET... CALDWELL... FAYETTE... HAYS...
LEE... TRAVIS... AND WILLIAMSON.

FREEZING RAIN ADVISORY UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING
COUNTIES: BEXAR... BLANCO... COMAL... GILLESPIE... GUADALUPE...
KENDALL... AND LLANO.

&&

25/01
Hazardous weather outlook, Dec 7, 7:19 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CST WED DEC 7 2005

TXZ171>173-183>194-202>209-217>225-228-090130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
719 PM CST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
VERY COLD ARCTIC WITH OVERRUNNING FREEZING RAIN AND DRIZZLE WILL
RESULT IN DANGEROUS ICE ACCUMULATIONS ON BRIDGES...OVER PASSES AND
EVEN SOME ROADS OVER THE NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS
THROUGH MIDNIGHT. A WINTER STORM WARNING IS IN EFFECT FOR PARTS OF
THE EASTERN HILL COUNTRY AND NORTHEAST SECTIONS OF SOUTH CENTRAL
TEXAS. A FREEZING RAIN ADVISORY IS IN EFFECT FOR THE ADJACENT
COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Caldwell

When
December 7, 11:00 PM CST to December 8, 7:00 AM CST
Where
Caldwell forecast zone
Reported by
NEWSPAPER
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
December 7, 11:00 PM CST to December 8, 7:00 AM CST
Where
Lee forecast zone
Reported by
NEWSPAPER
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485283, 5485284.